Catalogo Articoli (Spogli Riviste)

OPAC HELP

Titolo:
Visual field defects and other ophthalmological disturbances associated with vigabatrin
Autore:
Spence, SJ; Sankar, R;
Indirizzi:
Univ Calif Los Angeles, Sch Med, Dept Neurol, Los Angeles, CA 90095 USA Univ Calif Los Angeles Los Angeles CA USA 90095 Los Angeles, CA 90095 USA Univ Calif Los Angeles, Sch Med, Dept Paediat, Los Angeles, CA 90095 USA Univ Calif Los Angeles Los Angeles CA USA 90095 Los Angeles, CA 90095 USA Univ Calif Los Angeles, Mattel Childrens Hosp, Los Angeles, CA USA Univ Calif Los Angeles Los Angeles CA USA rens Hosp, Los Angeles, CA USA
Titolo Testata:
DRUG SAFETY
fascicolo: 5, volume: 24, anno: 2001,
pagine: 385 - 404
SICI:
0114-5916(2001)24:5<385:VFDAOO>2.0.ZU;2-8
Fonte:
ISI
Lingua:
ENG
Soggetto:
LONG-TERM VIGABATRIN; TEMPORAL-LOBE EPILEPSY; IMMATURE RAT-BRAIN; CARBAMAZEPINE MONOTHERAPY; TIAGABINE MONOTHERAPY; REFRACTORY EPILEPSY; ANTIEPILEPTIC DRUG; EVOKED-POTENTIALS; CONSTRICTION; ELECTRORETINOGRAM;
Tipo documento:
Review
Natura:
Periodico
Settore Disciplinare:
Clinical Medicine
Citazioni:
63
Recensione:
Indirizzi per estratti:
Indirizzo: Sankar, R Univ Calif Los Angeles, Sch Med, Dept Neurol, 22-474 MDCC, Los Angeles, CA90095 USA Univ Calif Los Angeles 22-474 MDCC Los Angeles CA USA 90095 USA
Citazione:
S.J. Spence e R. Sankar, "Visual field defects and other ophthalmological disturbances associated with vigabatrin", DRUG SAFETY, 24(5), 2001, pp. 385-404

Abstract

Vigabatrin has been an important anticonvulsant drug for over 10 years with a reputation for high efficacy and excellent tolerability. However, since1997, there have been over 25 reports in the literature of visual field defects attributable to the use of this agent. Most are case reports and manyhave only been reported as abstracts or posters or as letters or short communications. Only a small number of papers give details of patient characteristics. Typically, case reports detail ophthalmological tests such as visual acuity, funduscopic examination, integrity of colour vision, and the nature of the field cut. Many also include various electrophysiological tests which were performed in an attempt to further describe the nature of the visual changes. In order to shed light on the mechanism underlying these visual field changes, many investigators also tested various electrophysiological parameters. However, because electrophysiological testing requires considerable expertise on the part of the technician, this could be a source of variability in results and may also pose a challenge with data interpretation. The magnitude of the problem is difficult to assess. The manufacturer's estimate of incidence of visual field defects with vigabatrin was approximately 0.1%, but incidences estimated in the literature range from 6 to 30%. Since the majority of the published data are in case report form, proof of causation is also very difficult. Two papers that used proper scientific methodology to investigate this condition suggest that vigabatrin causes these changes; however, there needs to be further studies with larger populationsto answer this question definitively. There is a lack of data on the dose-response characteristics of vigabatrin and the development of visual field defects. The only available data are reports of trends that implicate duration of therapy or cumulative dose. Perhaps the most important area to elucidate is whether or not the visual field defects are reversible. Data are scare on this subject, but we can hope that data will emerge as follow-up periods become more substantial. There is a need for more complete information regarding several aspects ofthe mechanistic basis of visual field defects associated with vigabatrin that will allow rational clinical decision making. The treatment choices, both pharmacological and nonpharmacological, for patients with refractory epilepsy have grown substantially in the last few years. Thus, it is doubtful that the clinical positioning of vigabatrin is likely to change in the future from that of a very valuable 'niche drug', with emphasis on paediatric usage.

ASDD Area Sistemi Dipartimentali e Documentali, Università di Bologna, Catalogo delle riviste ed altri periodici
Documento generato il 11/07/20 alle ore 20:55:56